California, 2007Strong Wind in California, January 5, 2007
January 5, 2007 · NWS VEF · 2 events in 2 counties and zones
A strong cold front moved through the Mojave Desert, bringing gusty north winds to much of San Bernardino County California.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 6
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the Mojave Desert, bringing gusty north winds to much of San Bernardino County California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 5, 3:26 AM PST, 5 hours 34 minutes earlier.
Area forecast discussion, Jan 5, 3:26 AM PST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 AM PST FRI JAN 5 2007
.SYNOPSIS....ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE FROM SAN
BERNARDINO COUNTY EAST INTO NORTHWEST ARIZONA EARLY THIS MORNING AS
A STRONG PACIFIC COLD FRONT MOVES SOUTHEAST INTO ARIZONA.
ELSEWHERE...SKIES WILL CLEAR WITH MUCH COOLER TEMPERATURES AND BRISK
NORTH WINDS. THE GREAT BASIN WILL LIE UNDER A DRY NORTHWEST
FLOW THIS WEEKEND WITH TEMPERATURES RETURNING TO NORMAL SUNDAY.
.SHORT TERM...COLD FRONT CURRENTLY DRAPED ACROSS SAN BERNARDINO
COUNTY EAST INTO NORTHWEST ARIZONA. LAS VEGAS/EDWARDS RADARS
DETECTING ISOLATED SHOWERS ACROSS SAN BERNARDINO COUNTY BECOMING
MORE SCATTERED OVER FAR SOUTHERN CLARK AND MOHAVE COUNTIES. SHOWERS
WILL CONTINUE TO DRIFT SOUTHEAST BEFORE EXITING NORTHWEST ARIZONA BY
LATE MORNING. CLOUDS RAPIDLY CLEARING ACROSS NORTHWEST ZONES AND
THAT TREND WILL SPREAD SOUTHEAST THROUGHOUT THE MORNING AS WELL.
NORTHERLY SURFACE PRESSURE GRADIENT CURRENTLY RUNNING ABOUT 17 HPA
BETWEEN RNO-LAS. THE GRADIENT NOT NEARLY AS STRONG AS DECEMBER 28
EVENT BUT WE ARE ALREADY SEEING WIND ADVISORY LEVEL GUSTS ACROSS
CENTRAL NYE COUNTY. WIND ADVISORY STILL IN EFFECT FOR THE
RECREATION AREAS AND EXPANDED THE AREA TO INCLUDE MUCH OF CLARK AND
EASTERN SAN BERNARDINO COUNTIES AS WELL. GUIDANCE AND TIME HEIGHT
SECTIONS SUPPORT STRONGEST WINDS SURFACING THIS MORNING BEFORE
DECREASING EARLY THIS EVENING. FOR THE REMAINDER OF THE WEEKEND AREA
WILL LIE UNDER A DRY NORTHWEST FLOW WITH TEMPERATURES WARMING TO
NORMAL ON SUNDAY. ENOUGH OF A NORTHERLY SURFACE GRADIENT HANGS
AROUND THAT WE WILL BE DEALING WITH NORTH WINDS DOWN THE COLORADO
RIVER VALLEY SATURDAY AND SUNDAY.
.LONG TERM...JEKYLL AND HYDE SCENARIO FOR THE EXTENDED WITH
RELATIVELY QUITE AND WARMER THAN NORMAL WEATHER TO BE REPLACED BY
ANOTHER SYSTEM DIVING SOUTH FROM THE PACIFIC NORTHWEST. CONDITIONS
MONDAY AND TUESDAY LOOK GREAT AS ALL MODELS SHOWS A PACIFIC RIDGE
OVER MUCH OF THE SOUTHWESTERN CONUS WHICH WILL HELP TO BRING MOSTLY
CLEAR CONDITIONS. TEMPERATURES SHOULD ALSO CONTINUE ABOVE NORMAL
DURING THIS PERIOD. AT THE SAME TIME...OFF THE BRITISH COLUMBIA
COAST IS THE CULPRIT FOR THE CHANGE IN OUR WEATHER. GFS/DGEX/NAM ALL
BRING A SYSTEM DOWN TO THE NORTHERN ROCKIES AS PART OF AN INCREASING
NEGATIVELY TILTED TROUGH. THIS TROUGH IS EXPECTED TO
CONTINUE TO DIG TO THE SOUTH AND BY THURSDAY NIGHT THE AXIS WILL
EXTEND DOWN INTO CENTRAL CALIFORNIA. DYNAMICS LOOK PLENTIFUL WITH
THIS STORM WITH THE JET OVERHEAD AND MULTIPLE POCKETS OF PVA ACROSS
THE CWA. ONLY LIMITING FACTOR WILL BE THE AMOUNT OF MOISTURE FOR IT
TO UTILIZE. WENT WITH SLIGHT CHANCE TO CHANCE POPS FOR NOW ALTHOUGH
THIS SYSTEM WILL NEED TO BE WATCHED CLOSELY SINCE THERE IS A
POTENTIAL FOR THE TROUGH TO STALL WITH THE LOW CLOSE BY. IF THE GFS
SOLUTION PANS OUT MANY PLACES MAY GET SNOW. HIGH TEMPERATURES SHOULD
DROP BACK TO BELOW NORMAL WITH THE INCREASED CLOUD COVER AND
MOISTURE.
&&
.AVIATION...STRONG NORTHERLY WINDS WITH GUSTS OVER 30 KTS EXPECTED
IN ALL CORRIDORS UNTIL 00Z. TAFS AND TWEBS ADEQUATELY DESCRIBE
EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA... BIH...KDAG...KEED FOR DETAILS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WIND ADVISORY UNTIL 7 PM TODAY ZONES 14...18-19.
WIND ADVISORY 9 AM UNTIL 7 PM TODAY ZONES 17...20-22.
.AZ...WIND ADVISORY 10 AM UNTIL 8 PM TODAY ZONES 2 AND 36
.CA...WIND ADVISORY 9 AM UNTIL 7 PM FRIDAY ZONE 524-527.
PIERCE/BELL
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 5, 5:36 AM PST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
536 AM PST FRI JAN 5 2007
AZZ002-036-CAZ527-NVZ021-060400-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
536 AM PST FRI JAN 5 2007 /636 AM MST FRI JAN 5 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 9 AM PST /10 AM MST/ THIS
MORNING TO 7 PM PST /8 PM MST/ THIS EVENING. STRONG WINDS IN
EXCESS OF 30 MPH WITH GUSTS UP TO 55 MPH WILL CREATE DANGEROUS
BOATING CONDITIONS ON AREA LAKES DURING THE ADVISORY PERIOD.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATION PROCEDURES.
CAZ524>526-NVZ014-017>020-022-060400-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
536 AM PST FRI JAN 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PST
THIS EVENING. SUSTAINED NORTHWEST WINDS BETWEEN 20 AND 35 MPH
WITH GUSTS UP TO 50 MPH WILL OCCUR WITHIN PORTIONS OF CLARK AND
EASTERN SAN BERNARDINO COUNTY TODAY. THE STRONGEST WINDS WILL
OCCUR BETWEEN 10 AM AND 4 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATION PROCEDURES.
AZZ001-003-NVZ015-016-060400-
NORTHWEST PLATEAU-NORTHWEST DESERTS-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-
536 AM PST FRI JAN 5 2007 /636 AM MST FRI JAN 5 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
IT WILL BE MOSTLY CLOUDY WITH SCATTERED SHOWERS EARLY THIS MORNING
THEN SKIES WILL CLEAR BY LATE MORNING. NORTH WIND GUSTS UP TO 40
MPH WILL OCCUR AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATION PROCEDURES.
CAZ519>523-060400-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
536 AM PST FRI JAN 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
IT WILL BE PARTLY CLOUDY IN THE MOUNTAINS EARLY THIS MORNING THEN
EXPECT CLEARING SKIES. NORTH WIND GUSTS UP TO 40 MPH WILL OCCUR
AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATION PROCEDURES.
Strong Wind, Western Mojave Desert
- When
- January 5, 9:00 AM PST to 2:00 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 6 indirect
- Reported by
- Newspaper
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Strong winds and blowing dust contributed to several wrecks on Interstate 15 between Barstow and Baker. A tour bus rear-ended a minivan on I-15 northbound near the Ghost Town Road exit near Yermo, CA around 9:30 AM PST. Two passengers in the minivan were killed, and four others were injured. A total of three subsequent collisions occurred on both sides of the interstate in the same area, causing two additional injuries. Several spotters and mesonet observations in the area reported sustained winds of 25-35 mph with gusts of 50-55 mph.
Strong Wind, Eastern Mojave Desert
- When
- January 5, 9:00 AM PST to 2:00 PM PST
- Where
- Eastern Mojave Desert forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Strong winds and blowing dust contributed to several wrecks on Interstate 15 between Barstow and Baker. At least three tractor-trailers were blown off the interstate - two near Baker, and one midway between Barstow and Baker.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, January 5, 200715 injured · $80,000 · F1 · 8 events
- Avalanche in Wyoming, January 5, 20071 death · 1 event
- Tornadoes and Hail in Georgia, January 5, 2007$1.3 million · F1 · 20 events
- Flooding in Ohio, January 5 to 8, 2007$2.0 million · 5 events
- High Wind and Strong Wind in Washington, January 5 to 6, 2007$1.6 million · 56 kt wind · 6 events
- Wildfire and High Wind in California, January 5 to 8, 2007$700,000 · 73 kt wind · 7 events
- Damaging Winds in Alabama, January 5, 2007$150,000 · 56 kt wind · 10 events
- Tornado in Mississippi, January 5, 2007$50,000 · F0 · 1 event
- Tornado and Hail in Georgia, January 5, 2007$25,000 · F0 · 4 events
- Damaging Winds in Florida, January 5, 2007$25,000 · 50 kt wind · 3 events
- High Wind in Montana, January 5 to 6, 200766 kt wind · 16 events
- Tornado in North Carolina, January 5, 2007$20,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7464, 59276.